Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 105, NWS La Crosse, WI

September 13, 2005Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 13, 2005, 4:07 PM CDT for Vernon County, Wisconsin. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 4:07 PM CDT (21:07 UTC)
Expired
Sep 13, 2005, 4:30 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Vernon County, WI

The radar

The La Crosse radar (KARX), 31 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 4:07 PM CDTTSTM WND DMGChaseburg, WILARGE TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 2:20 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 132107
SVRARX
WIC123-132130-
/O.NEW.KARX.SV.W.0105.050913T2107Z-050913T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 430 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
  EXTENDING FROM 13 MILES NORTHWEST OF VIROQUA TO 10 MILES WEST OF
  VIROQUA. THE SEVERE THUNDERSTORMS WERE MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTBY AND SPRING RIDGE AROUND 415 PM...
  BLOOMINGDALE AND JERSEY VALLEY COUNTY PARK AROUND 420 PM...
  POTTS CORNERS AND ROCKTON AROUND 425 PM...
  ONTARIO AND VALLEY AROUND 430 PM...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND
STAY AWAY FROM WINDOWS.

LAT...LON 4370 9124 4359 9112 4351 9110 4362 9052
      4371 9048 4373 9056

$$

RIECK
3 follow-up statements
000 
WWUS53 KARX 132116
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
416 PM CDT TUE SEP 13 2005

WIC123-132130-
/O.CON.KARX.SV.W.0105.000000T0000Z-050913T2130Z/
VERNON WI-
416 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR VERNON COUNTY...

AT 416 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING FROM
10 MILES NORTH OF VIROQUA TO 6 MILES NORTHEAST OF VIROQUA. THE SEVERE
STORMS WERE MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  POTTS CORNERS AROUND 425 PM...
  ONTARIO AND ROCKTON AROUND 430 PM...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4370 9124 4359 9112 4357 9111 4362 9052
      4371 9048 4373 9056

$$

RIECK
000 
WWUS53 KARX 132123
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
422 PM CDT TUE SEP 13 2005

WIC123-132130-
/O.CON.KARX.SV.W.0105.000000T0000Z-050913T2130Z/
VERNON WI-
422 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR VERNON COUNTY...

LAW ENFORCEMENT REPORTED TREES DOWN IN CHASEBURG AT 407 PM. 

AT 422 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING FROM
10 MILES NORTH OF VIROQUA TO 8 MILES NORTHEAST OF VIROQUA. THE SEVERE
STORMS WERE MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  ONTARIO AND VALLEY AROUND 430 PM...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4370 9124 4359 9112 4357 9111 4362 9052
      4371 9048 4373 9056

$$

RIECK
000 
WWUS53 KARX 132128
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
428 PM CDT TUE SEP 13 2005

WIC123-132138-
/O.EXP.KARX.SV.W.0105.000000T0000Z-050913T2130Z/
VERNON WI-
428 PM CDT TUE SEP 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR VERNON COUNTY HAS EXPIRED...

THE THUNDERSTORMS HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR VERNON COUNTY HAS EXPIRED.

LAT...LON 4370 9124 4359 9112 4357 9111 4362 9052
      4371 9048 4373 9056

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:07 PM CDT, 1 hour earlier.

Area forecast discussion, Sep 13, 3:07 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT TUE SEP 13 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

FORECAST CONCERNS ARE ON SEVERE WEATHER THREAT THIS EVENING...THEN
MAINLY TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD.

18Z SURFACE ANALYSIS SHOWS COLD FRONT MOVING THROUGH SOUTHEAST
MINNESOTA. STRONG TO SEVERE CONVECTION LIFTING NORTHEASTWARD OUT OF
IOWA INTO THE AREA AHEAD OF ADVANCING SHORTWAVE. TRENDS HAVE BEEN
FOR LESS ORGANIZATION WITH TIME. HOWEVER WITH STRONG INSOLATION
EARLIER THIS AFTERNOON CAPES AHEAD OF THE FRONT ARE AROUND 3000 J/KG.
IN ADDITION...BLUE RIVER WI PROFILER SHOWS MODERATE LOW-LEVEL FLOW
INCREASING TO 50 KT FROM THE SOUTHWEST AT MID LEVELS...RESULTING IN
BULK SHEAR VALUES IN THE 0-6 KM LAYER OF 40 TO 50 KNOTS. PER
COORDINATION WITH SPC...NEW WATCH NOW IN EFFECT ACROSS MOST OF THE
REST OF THE FORECAST AREA.

12Z 13SEP05 MODELS IN GOOD AGREEMENT WITH OVERALL PATTERN
TRANSITIONING FROM SOUTHWEST FLOW ALOFT ACROSS FORECAST AREA TO A
MORE ZONAL FLOW BY THE END OF THE PERIOD.

IN THE NEAR TERM...CONVECTION WILL CONTINUE AHEAD OF THE FRONT
THIS EVENING AS IT SAGS SOUTHEASTWARD ACROSS THE AREA. EXPECT SEVERE
THREAT MAINLY EARLY THIS EVENING ACROSS THE SOUTHEAST HALF OF THE
FORECAST AREA. GIVEN SHEAR AND INSTABILITY PARAMETERS EXPECT
MAINLY A WIND AND HAIL THREAT. STRONG COLD ADVECTION THEN TAKES OVER
LATER TONIGHT WITH TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY
SHOWING CLEARING SKIES LATE. ALTHOUGH WINDS SHOULD REMAIN UP A LITTLE
TONIGHT WILL LIKELY SEE SOME FOG BY MORNING...ESPECIALLY IN THE
VALLEY LOCATIONS.

HIGH PRESSURE THEN BUILDS IN FOR WEDNESDAY WITH MUCH LOWER
HUMIDITIES AND MORE SEASONAL TEMPERATURES. WITH FLOW BECOMING MORE
ZONAL...NEXT WAVE EXPECTED TO TRAVERSE ALONG THE U.S/CANADIAN BORDER
THURSDAY THROUGH FRIDAY. BEST FORCING LOOKS TO REMAIN TO OUR NORTH
WITH ONLY SOME MID OR HIGH LEVEL CLOUDS TO MANIFEST ITSELF IN OUR
AREA. THUS HAVE PULLED THE LOW POPS OUT OF THE NORTHWEST SECTIONS OF
THE FORECAST AREA. FORCING WITH THIS THEN REMAINS TO OUR NORTH ALL
THE WAY THROUGH FRIDAY.

AS FOR TEMPERATURES...EXPECT MUCH COOLER READINGS OVER THE NEXT FEW
DAYS. GUIDANCE NUMBERS IN REASONABLE AGREEMENT AND IN LINE WITH
CURRENT GRIDDED DATABASE. THIS MADE ONLY SOME MINOR ADJUSTMENTS.

.LONG TERM...SATURDAY THROUGH TUESDAY

MEDIUM RANGE MODELS CONTINUE TO SHOW SOME DIFFERENCES THROUGH THE
PERIOD. ALL AGREE ON TAKING TROUGH ACROSS THE WESTERN CONUS AND
TRANSLATING IT EASTWARD THROUGH THE PERIOD. QUESTION IS ON STRENGTH
AND TIMING. ECMWF WEAKER AND MORE PROGRESSIVE VERSUS THE GFS.
ENSEMBLE MEANS SOMEWHERE IN BETWEEN. THUS CONFIDENCE FACTOR MEDIUM IN
THIS TIME FRAME...ALTHOUGH GIVEN NEARLY ZONAL FLOW WILL LEAN TOWARD
A SLIGHTLY FASTER SOLUTION. AS TROUGH MOVES EASTWARD...CYCLOGENESIS
TO OCCUR IN THE LEE OF THE ROCKIES ON SATURDAY. FRONTAL BOUNDARY
INITIALLY NORTH OF THE AREA AT THE BEGINNING OF THE PERIOD WILL SAG
SOUTHWARD AS TROUGH APPROACHES. POPS WARRANTED FROM SATURDAY NIGHT
THROUGH MONDAY NIGHT. QUESTION THEN WILL BE HOW PROGRESSIVE BOUNDARY
IS IN GETTING THROUGH THE AREA TUESDAY. FOR NOW WILL KEEP POPS
ACROSS THE FAR SOUTH. TEMPERATURES THROUGH THIS TIME FRAME TO BE
NEAR OR SLIGHTLY ABOVE NORMALS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Sep 13, 2:25 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT TUE SEP 13 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
225 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON...
EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN
UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT...
TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS.
THESE WEATHER FEATURES WILL WORK ON THE INSTABILITY ACROSS THE REGION
TO TRIGGER THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING. THE
INSTABILITY AND WIND PROFILES WILL FAVOR SEVERE THUNDERSTORM
DEVELOPMENT...WITH ISOLATED SUPERCELLS ALSO POSSIBLE. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK
DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN
WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO
NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF
THESE STORMS WILL BECOME SEVERE.  THUNDERSTORMS ARE ALSO POSSIBLE
ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AT TIMES THIS AFTERNOON AND EARLY
THIS EVENING. SPOTTER GROUPS SHOULD BE PREPARED TO DEPLOY AS
THUNDERSTORMS APPROACH THEIR AREA. THE MOST FAVORABLE TIMES FOR
ACTIVATION WILL BE THROUGH 6 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Local storm report, Sep 13, 3:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     NEW AMSTERDAM           43.99N 91.32W
09/13/2005                   LA CROSSE          WI   UTILITY COMPANY

            LARGE TREE DOWN IN TOWN OF HOLLAND NEAR COUNTY ROAD V.
            TREE MAY HAVE FALLEN ON SCHOOL BUS.

&&

SHEA
Local storm report, Sep 13, 3:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HEAVY RAIN       4 W DAKOTA              43.91N 91.44W
09/13/2005  2.00 INCH        WINONA             MN   TRAINED SPOTTER

            FELL IN ONE HOUR.

&&

SHEA
Local storm report, Sep 13, 3:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
356 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             STACYVILLE              43.44N 92.78W
09/13/2005  1.00 INCH        MITCHELL           IA   EMERGENCY MNGR

            SEVERAL MINUTES OF LARGE HAIL.

&&

SHEA
Local storm report, Sep 13, 3:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HEAVY RAIN       2 W IONIA               43.04N 92.50W
09/13/2005  1.05 INCH        CHICKASAW          IA   CO-OP OBSERVER

&&

SHEA
Local storm report, Sep 13, 4:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     FLASH FLOOD      LA CRESCENT             43.83N 91.30W
09/13/2005                   HOUSTON            MN   LAW ENFORCEMENT

            MUDSLIDES AND SEVERAL FEET OF WATER IN PARTS OF THE
            COUNTY...INCLUDING CITY OF LA CRESCENT.

0339 PM     TSTM WND DMG     CALEDONIA               43.63N 91.50W
09/13/2005                   HOUSTON            MN   LAW ENFORCEMENT

            LARGE TREES DOWN.

&&

SHEA
Local storm report, Sep 13, 4:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     GENOA                   44.12N 92.62W
09/13/2005  70 MPH           OLMSTED            MN   LAW ENFORCEMENT

            TREES BLOWN DOWN.

0358 PM     TSTM WND GST     3 SW RENO               43.57N 91.32W
09/13/2005  50 MPH           HOUSTON            MN   TRAINED SPOTTER

            LARGE BRANCH DOWN.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:17 PM CDTTornado WarningARXLa Crosse15 min
Sep 13, 3:28 PM CDTSevere Thunderstorm WarningARXTrempealeau15 min
Sep 13, 4:15 PM CDTFlash Flood WarningARXLa Crosse, Trempealeau3 hr
Sep 13, 4:21 PM CDTSevere Thunderstorm WarningARXMonroe24 min
Sep 13, 4:34 PM CDTSevere Thunderstorm WarningARXAdams26 min
Sep 13, 4:43 PM CDTSevere Thunderstorm WarningARXJuneau42 min
Sep 13, 4:59 PM CDTSevere Thunderstorm WarningARXAdams29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.